Acute hepatitis B virus infection with delayed appearance of hepatitis B core antibody in an immunocompromised patient: a case report.
BACKGROUND: Despite the introduction of universal hepatitis B immunization programs worldwide, outbreaks of acute infection still occur in unimmunized individuals. A timely diagnosis of hepatitis B is necessary to ensure adequate clinical care and public health interventions that will reduce transmission. Yet, interpretation of hepatitis B serological markers can be complex. We present a case of hepatitis B with atypical markers, including delayed appearance of hepatitis B core antibody. CASE PRESENTATION: A 62-year-old white woman was identified as a sexual contact of a male individual with acute hepatitis B virus infection. She had a history of recurrent low-grade non-Hodgkin lymphoma and had recently received immunosuppressive therapy. At baseline she had a negative serology and received three double doses (40 mug) of Engerix-B vaccine (hepatitis B vaccine) with a 0-month, 1-month, and 6-month schedule. One month following the last dose, hepatitis B surface antigen was positive in the absence of hepatitis B core antibody. The only sign of infection was a slight elevation of alanine aminotransferase enzymes a few months after first sexual contacts with the male individual. Hepatitis B virus infection was later confirmed despite the absence of hepatitis B core antibody. The development of hepatitis B core antibody was finally noted more than 6 months after the first positive hepatitis B surface antigen and more than 12 months after elevation of alanine aminotransferase enzymes. Immunosuppression including rituximab treatment was the most likely explanation for this serological profile. On her last medical assessment, she had not developed HBeAg seroconversion despite lower hepatitis B virus deoxyribonucleic acid levels with tenofovir treatment. CONCLUSIONS: When confronted with positive hepatitis B surface antigen in the absence of hepatitis B core antibody, consideration should be given to the possibility of both acute and persistent infection particularly in the setting of immunosuppression so that appropriate clinical management and public health interventions can take place. Given the increasing use of biologicals such as anti-tumor necrosis factor therapies either alone or with other immunosuppressive agents, this phenomenon may be encountered more frequently.
Date de publication (Zotero)